South Dakota, 2003

Tornado in South Dakota, May 4, 2003

May 4, 2003 · NWS UNR · 2 events in 1 county or zone

A tornado touched down several times but caused no damage. A funnel cloud developed near the tornado but did not touch down.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A tornado touched down several times but caused no damage. A funnel cloud developed near the tornado but did not touch down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 4, 1:05 PM MST, 1 hour 25 minutes earlier.

Area forecast discussion, May 4, 1:05 PM MST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
205 PM MDT SUN MAY 4 2003

CURRENT SURFACE MAP SHOWS AREA OF LOW PRESSURE OVER SOUTHEAST
NEBRASKA...WITH INVERTED TROF EXTENDING BACK INTO SOUTHEAST MONTANA.
SCATTERED SHOWERS AND THUNDERSTORMS SOUTH AND EAST OF THE BLACK
HILLS IN MOST UNSTABLE AIR. MORE SHOWERS NORTH AND WEST OF THE BLACK
HILLS. MID LEVEL LOW OVER NORTHWEST SOUTH DAKOTA WILL SLOWLY MOVE
EAST...WITH THE BEST CHANCE OF PRECIPITATION TONIGHT AND MONDAY FROM
THE NORTHERN BLACK HILLS INTO NORTHWEST SOUTH DAKOTA. DRIER AIR
MOVES INTO NORTHEAST WYOMING AND SOUTHWEST SOUTH DAKOTA MONDAY
AFTERNOON. WILL GO WITH A DRY FORECAST FOR TUESDAY BASED ON FORECAST
SOUNDINGS. HOWEVER...MODELS MAY BE UNDER FORECASTING LOW LEVEL
MOISTURE...ALLOWING FOR A FEW SHOWERS/THUNDERSTORMS TO DEVELOP OVER
THE BLACK HILLS.

FOR THE LAST HALF OF THE WEEK...TROF DIGS OVER THE NORTHWESTERN U.S.
WITH SOUTHWEST FLOW OVER THE FORECAST AREA. GFS SHOWS A STRONG
SHORTWAVE MOVING THROUGH THURSDAY.

.UNR...NONE.
Hazardous weather outlook, May 4, 5:26 AM MST, 9 hours 4 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-051300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
626 AM MDT SUN MAY 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THE STRONG STORM SYSTEM THAT PULLED INTO THE NORTHERN PLAINS WILL
REMAIN IN THE REGION TODAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TODAY. THERE IS A SLIGHT RISK OF SEVERE STORMS FOR CENTRAL
AND SOUTH CENTRAL SOUTH DAKOTA. ANY STORMS THAT BECOME SEVERE WILL
PRODUCE LARGE HAIL AND HIGH WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY WILL BE COOLER...WITH RAIN SHOWERS TAPERING OFF BY LATE
AFTERNOON. AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED FROM
WEDNESDAY THROUGH FRIDAY. RAIN IS EXPECTED AGAIN FOR THE WEEKEND...
AS A NEW STORM SYSTEM CROSSES THE NORTHERN PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The North Platte radar (KLNX), 138 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 tornado. Local standard time, as filed.

Funnel Cloud, Todd

When
May 4, 2:30 PM MST to 2:45 PM MST
Where
Todd County, 6 mi SE of Mission
Reported by
AIRPLANE PILOT
Coordinates
43.193, -100.718 (the zone’s center; the record gives no point)

Tornado, Todd

When
May 4, 2:30 PM MST to 2:45 PM MST
Where
Todd County, 5 mi SE of Mission
Rating
F0
Path length
1 mi
Path width
10 yd
Reported by
LAW ENFORCEMENT
Coordinates
43.250, -100.600

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2003Every state in 2003This day in weather historyThe tornado archive for South Dakota, 2003Warnings in South Dakota, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360196, 5360197.